Hail, Carson
- When
- May 16, 1:55 PM CST
- Where
- Carson County, 0.56 mi E of White Deer
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.430, -101.170
An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An active day of severe weather across central and eastern TX and OK Panhandles. An upper low analyzed near Las Vegas, NV in the morning opened as it bottoms out over srn NM in the afternoon before lifting and deepening again as it ejected over the Panhandles later that evening. Dryline slowly mixed east early afternoon on the 16th and with the more significant synoptic forcing hanging back and fairly meridional flow aloft. Mid to upper 60s dewpts were present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts did not mix out much through the day. Some standards parameters across the eastern Panhandles in particular included 400-600 m^2/s^2 Helicity with 3000-4000 J/kg of SBCAPE. This environment lead to numerous very large hail reports and several tornadoes, with one or two being long tracked over several miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 12:28 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 128 PM CDT Tue May 16 2017 .MESOSCALE UPDATE... ...Severe weather outbreak likely today... * Overview/Bottom Line: This has the makings of a pretty significant severe weather outbreak and as much we dug for a reason it may not happen, there are few to point to. Everyone stay safe and weather aware today! * Synoptic Overview: A synoptically evident severe weather outbreak pattern has set up with pretty much all the boxes checked and also verified by observational data. In short, an upper low analyzed near Las Vegas this morning will open as it bottoms out over srn NM this afternoon before lifting and deepening again as it ejects over us tonight. Though the best height falls will occur this evening, modest height falls and the approach of a lead shortwave will be able to easily overcome a weak EML with storms all but guaranteed to form this afternoon. * Mesoscale: A dryline is slowly mixing east early this afternoon and with the more significant synoptic forcing hanging back and fairly meridional flow aloft, think dryline progression will continue to be slow early this afternoon. Mid to upper 60s dewpts are present over the eastern half of the Panhandles and with the exception of the very western edge of the deep sfc moisture, these dewpts should not mix out much through the day. Unlike many severe weather days around here, this one won't require sunshine and strong daytime heating as forecast soundings indicate 76/68 will yield upwards of 3500 J/kg MLCAPE in the east. Even if temperatures rise to the mid 80s...mixing of dewpts into the low to mid 60s that would occur simultaneously would probably keep CAPE values in the same range as they would be with 76/68. These T/Td trends will be monitored closely though for tornado potential this afternoon as more limited mixing could actually somewhat counter-intuitively increase the tornado threat by keeping LCLs lower. In addition to expecting MLCAPE values to push 3500-4000 J/kg, a good deal of 0-3km MLCAPE should be noted with values pushing 150 J/kg this afternoon. CAPE in the hail growth zone will be near or surpass 1000 J/kg as well, so thermodynamically this event is on point. If that wasn't quite exciting (or scary) enough for you, kinematically this event may be better. After a period of veer-back-veer profiles early this afternoon (seen on the 18z KAMA special sounding), expected veering flow around h6 will put the last piece of the puzzle in place to create uber- favorable shear profiles. These forecast profiles feature veering and mostly strengthening flow with height through the entire atmosphere and effective and 0-8km bulk shears of 60-70 kts. Initially weak low level shear/helicity will increase rapidly late this afternoon, especially in the eastern 2 tiers of Panhandle counties. * Threats and Timing: Storms may struggle a bit intially due to the VBV profile and a bit of remaining CINH, but won't take long to get going in earnest and this is an "all-threats" kind of day, though fast storm motions could keep the flash flood threat on the lower side. The biggest concerns are tornadoes and large to giant hail given supercell storm mode and the aforementioned CAPE/shear combo. Some hail could get as big as softballs. The tornado threat is pretty concerning late this afternoon/early evening as 0- 1 SRH values increase to nearly 300 m2/s2 by 23Z in the southeast TX Panhandle and over 200 m2/s2 further north. Given this and expected discrete or quasi-discrete supercell storm mode, concern certainly exists for a strong tornado or two. The best tornado threat will be 20Z-01Z in the eastern half of the combined Panhandles with the first round of storms, though another tornado threat cannot be ruled out in the far east with a possible second round later this evening. This second round of storms will be conditional on the first round, but the stronger dynamics as the main upr wave crosses should help make up for any lacking thermodynamics in the wake of the first round. * Location: As has been mentioned, the eastern half of the Panhandles looks the best. Right now it looks like the western edge of the severe threat will be bounded by a Canyon to Amarillo to Stinnett to Spearman to Liberal line. None of these aforementioned locations are free from a severe threat though the tornado threat on the western edge is certainly lower than it is further east. If a second round materializes, it should occur after 9 PM and be confined to areas east of a Clarendon to Pampa to Perryton line. && Simpson .PREV DISCUSSION... /Issued 1209 PM CDT Tue May 16 2017/ AVIATION... For the 18z TAFs... Thunderstorm development along and ahead of dryline early this afternoon. Dryline currently extends from a line from west of Guymon to Boys Ranch to Hereford. Thus, DHT not expected to be impacted by thunder. Threat for thunder should diminish at AMA and GUY before 00z Wednesday. Next issue will be strong west or southwest winds following passage of Pacific cold front this evening. VFR conditions should prevail in post-frontal airmass unless blowing dust causes visibility to lower. Will monitor and amend as necessary. Cockrell PREV DISCUSSION... /Issued 1116 AM CDT Tue May 16 2017/ UPDATE... We are updating forecasts to accentuate severe and tornado potential this afternoon and evening. Text products out soon. Cockrell PREV DISCUSSION... /Issued 315 AM CDT Tue May 16 2017/ DISCUSSION... Closed off upper level low near Las Vegas, NV will open up as it moves this way today and tonight. By late tonight this wave should be moving through northwest Kansas. As this upper level feature approaches the panhandles today, upper level diffluence will increase, low level moisture will increase and the lower and mid level shear will increase. A dryline is expected to be located north south across the central panhandles by the time thunderstorms develop this afternoon. Thunderstorms are then expected to move off to the east and northeast through the late afternoon and early evening. A Pacific cold front will sweep across the panhandles by late this evening and this should touch off another round of thunderstorms when it catches up to the dryline, but these are expected to be east of our area. Some models want to start some isolated thunderstorms by late morning across the central and eastern panhandles. This seems possible given the likelihood of an uncapped atmosphere by this time. Have gone ahead and added some slight chance pops there. Some of the storms will likely become severe today with large hail and damaging winds the main threats. A tornado or two also can not be ruled out given the better shear environment and the additional low level moisture. Wednesday looks like a dry day as this system moves away from the panhandles and a dry downsloping wind takes over. Models do not quite agree on what may happen on Thursday as another upper level low moves into the 4-corners region. As this low moves into the 4-corners it will help to increase directional shear and upper level diffluence. At this point, it looks like the north and eastern areas have the best chance of precipitation during the day and then as a cold front moves south across the region Thursday night and Friday all areas get a chance of precipitation. The weekend looks dry at this point and then another chance of rain may move into the region by Monday as another system moves southeast toward the 4-corners region in a northwest flow aloft. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 9/3
Hazardous Weather Outlook National Weather Service Amarillo TX 1123 AM CDT Tue May 16 2017 OKZ001>003-TXZ001>020-170430- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 1123 AM CDT Tue May 16 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered to numerous thunderstorms are expected, mainly across the eastern half of the Panhandles. Severe weather is likely to occur, with very large hail, damaging winds, and isolated tornadoes into the early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are again possible Thursday, Friday and Monday. A few storms during this time could become severe with large hail and damaging winds the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and this evening. Cockrell
Special Weather Statement National Weather Service Amarillo TX 126 PM CDT TUE MAY 16 2017 TXZ003-004-161900- Ochiltree TX-Hansford TX- 126 PM CDT TUE MAY 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN OCHILTREE COUNTIES UNTIL 200 PM CDT... At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over Spearman, moving north-northeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Perryton, Spearman, Waka and Farnsworth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3606 10103 3605 10134 3650 10127 3650 10064 TIME...MOT...LOC 1825Z 201DEG 36KT 3621 10121 Ward
Special Weather Statement
National Weather Service Amarillo TX
152 PM CDT TUE MAY 16 2017
TXZ002-003-007-008-161915-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
152 PM CDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHERN HANSFORD...SOUTHEASTERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pringle, or 18 miles northwest of Borger, moving
northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Spearman, Stinnett, Gruver, Morse and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3618 10108 3612 10109 3576 10151 3581 10175
3637 10162
TIME...MOT...LOC 1851Z 205DEG 49KT 3589 10157
GuerreroThe Amarillo radar (KAMA), 54 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
22 hail, 7 tornado, 2 thunderstorm wind. Local standard time, as filed.
Brief tornado touchdown for one minute.
Tornado on the ground observed by NWS Employee.
Tornado observed by storm chaser.
Brief tornado touched down and caused tree damage and damage to a powerline off of County Road 9 in rural Wheeler County.
Multiple reports of a tornado from NWS Employee and storm chasers. This tornado touched down around 525 pm CDT 5 miles south southwest of wheeler. The tornado moved northeast and was on the ground for approximately 9.1 miles and around 19 minutes.
Multiple power poles snapped, power lines down, and trees down on highway 83.
Tornado reported on the ground by storm chasers in the area.
Four telephone poles broken off at ground. Three to four trees also damaged.
Tornado reported on the ground by storm chasers in the area.
Late report. Mostly dime to a few quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702745, 702746, 702747, 702748, 702749, 702750, 702751, 702752, 702753, 702754, 702755, 702756, 702757, 702758, 702775, 702759, 702760, 702761, 702762, 702763, 702764, 702765, 702766, 702767, 702768, 702769, 702770, 702771, 702772, 702773, 702774.